Alert archive / West Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 220, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 10, 2021, 3:57 PM EDT for Marion County, Monongalia County, Wetzel County, West Virginia. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2021, 3:57 PM EDT (19:57 UTC)
- Expired
- Aug 10, 2021, 4:10 PM EDT
- In force
- 13 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Marion County, WV, Monongalia County, WV, Wetzel County, WV
The radar
The Pittsburgh radar (KPBZ), 106 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 521 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
799
WUUS51 KPBZ 101957
SVRPBZ
WVC049-061-103-102045-
/O.NEW.KPBZ.SV.W.0220.210810T1957Z-210810T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
357 PM EDT Tue Aug 10 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Monongalia County in northern West Virginia...
Eastern Wetzel County in northern West Virginia...
Central Marion County in northern West Virginia...
* Until 445 PM EDT.
* At 357 PM EDT, a severe thunderstorm was located over Mannington,
moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Morgantown, Fairmont, Westover, Mannington, Star City, Pleasant
Valley, Winfield, Barrackville, Monongah, Granville, Fairview, and
Brookhaven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3945 8037 3963 8043 3972 7997 3972 7982
3963 7979 3962 7979 3949 7990
TIME...MOT...LOC 1957Z 255DEG 19KT 3956 8031
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
216
WWUS51 KPBZ 102010
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
410 PM EDT Tue Aug 10 2021
WVC049-061-103-102020-
/O.CAN.KPBZ.SV.W.0220.000000T0000Z-210810T2045Z/
Monongalia WV-Wetzel WV-Marion WV-
410 PM EDT Tue Aug 10 2021
...THE SEVERE THUNDERSTORM WARNING FOR MONONGALIA...EASTERN WETZEL
AND CENTRAL MARION COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3945 8037 3963 8043 3972 7997 3972 7982
3963 7979 3962 7979 3949 7990
TIME...MOT...LOC 2006Z 255DEG 19KT 3958 8022
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:36 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 10, 1:36 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 136 PM EDT Tue Aug 10 2021 .SYNOPSIS... Seasonable warmth, humidity, and periodic showers and thunderstorms can be expected until cold frontal passage late this week. && .NEAR TERM /THROUGH TONIGHT/... Convective line with isolated strong/severe gusts continues to progress eastward this afternoon with support from a weak shortwave trough. ~1000-1500j/kg of MLCAPE and modest shear has still supported a few cells with cores approaching 35kft, where breaks in the cloud deck allowed for temperatures to exceed 80 deg. Generally do not anticipate this line intensifying as it moves eastward. In addition to the marginal severe threat, locally heavy rain, with PWAT values approach 2 inches may pose a problem in urban/poor drainage locations. Passage of the shortwave trough/building shortwave ridge should alleviate coverage of this convection by eve. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... A similar scenario is indicated for Wednesday with the emergence of another shortwave from the base of broad troughing over the Upr Midwest, and the approach of that trough/frontal system is likely to spawn more showers and storms on Thursday. Temperature for the short term wl be above average with the support of warm, moist advection. Thursday is borderline approaching Heat Advisory headlines as Heat Index values are currently forecasted to be in the upper-90s in portions of our region. However, the confidence is not too high on this scenario since we still have precip chances in the forecast. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... An eastward sliding cold front will maintain rain chance into Saturday, but that frontal passage will moderate temperature back to climatological norms for the weekend. Showers may return to the region starting Monday as high pressure breaks down and warm, moist air returns from the south. && .AVIATION /17Z TUESDAY THROUGH SATURDAY/... Showers and thunderstorms, with MVFR/IFR restrictions, will continue east southeast this afternoon in conjunction with the passage of a shortwave trough. Drier weather with generally VFR conditions should develop after the line passage, though MVFR cigs may linger for sites north of I-70. MVFR to IFR cigs are likely to return by WEdnesday morning as moist advection continues in SSW sfc flow, before diurnal/heating raises cig heights. Scattered showers and thunderstorms may redevelop overnight into Wednesday with additional shortwave passage, but confidence/timing/coverage is too low at this time for mention beyond VCSH. .Outlook... Periodic restrictions in showers/tstms are likely thru Sat with a series of crossing disturbances. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Aug 10, 6:33 AM EDT, 9 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 633 AM EDT Tue Aug 10 2021 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-111045- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 633 AM EDT Tue Aug 10 2021 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Isolated incidents of severe wind gusts are possible with afternoon thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated incidents of severe wind gusts are possible Wednesday and Thursdays as thunderstorms become likely with cold front encroachment. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Aug 10, 3:20 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND DMG GREEN HILLS 40.12N 80.31W
08/10/2021 WASHINGTON PA 911 CALL CENTER
TREES AND POWERLINES DOWN.
&&
EVENT NUMBER PBZ2102074
RACKLEYLocal storm report, Aug 10, 3:21 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
321 PM EDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HEAVY RAIN STONE CREEK 40.40N 81.56W
08/10/2021 M1.83 INCH TUSCARAWAS OH PUBLIC
&&
EVENT NUMBER PBZ2102075
RRRLocal storm report, Aug 10, 3:23 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
323 PM EDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM TSTM WND DMG ROSS TOWNSHIP 40.53N 80.02W
08/10/2021 ALLEGHENY PA SOCIAL MEDIA
TREE ON POWERLINES RESULTING IN SMALL FIRE.
&&
EVENT NUMBER PBZ2102076
RACKLEYSpecial weather statement, Aug 10, 3:31 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
331 PM EDT Tue Aug 10 2021
OHZ059-069-WVZ004-012-102000-
Monroe OH-Belmont OH-Marshall WV-Wetzel WV-
331 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northeastern Monroe,
southern Belmont, northwestern Wetzel and Marshall Counties through
400 PM EDT...
At 330 PM EDT, Doppler radar was tracking a strong thunderstorm over
Woodsfield, moving east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegatation is possible.
Locations impacted include...
Moundsville, New Martinsville, Woodsfield, Powhatan Point, Glen Dale,
Beallsville, Clarington, Jerusalem, Wilson, Cameron, Alledonia, and
Antioch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3965 8116 3988 8121 3994 8071 3969 8064
TIME...MOT...LOC 1930Z 263DEG 39KT 3979 8109
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPHLocal storm report, Aug 10, 3:37 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
337 PM EDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM TSTM WND DMG SALINEVILLE 40.62N 80.83W
08/10/2021 COLUMBIANA OH PUBLIC
TREES AND POWERLINES DOWN.
&&
EVENT NUMBER PBZ2102077
RACKLEYSpecial weather statement, Aug 10, 3:52 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
352 PM EDT Tue Aug 10 2021
PAZ031-075-076-WVZ012-021-509>511-102030-
Fayette Ridges PA-Greene PA-Fayette PA-
Ridges of Eastern Monongalia and Northwestern Preston WV-Marion WV-
Monongalia WV-Wetzel WV-Preston WV-
352 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of southeastern Greene,
southwestern Fayette, Monongalia, Wetzel, northwestern Preston and
Marion Counties through 430 PM EDT...
At 352 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mannington, moving east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegatation is possible.
Locations impacted include...
Morgantown, Fairmont, Westover, Kingwood, Mannington, Star City,
Pleasant Valley, Winfield, Barrackville, Point Marion, Monongah, and
Granville.
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 18.
Interstate 79 in Pennsylvania between mile markers 0 and 2.
Interstate 79 in West Virginia between mile markers 130 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3941 8011 3939 8020 3944 8028 3947 8048
3943 8054 3947 8065 3946 8067 3948 8067
3947 8071 3955 8078 3955 8082 3960 8085
3960 8087 3981 7981 3947 7962 3939 7989
3944 7989 3945 7994 3939 8008
TIME...MOT...LOC 1952Z 286DEG 48KT 3953 8031
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 12:39 PM EDT | Special Weather Statement | PBZ | Brooke, Hancock | 36 min |
| Aug 10, 1:57 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke, Ohio | 48 min |
| Aug 10, 2:47 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Wetzel | 43 min |
| Aug 10, 2:52 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall | 33 min |
| Aug 10, 3:18 PM EDT | Special Weather Statement | PBZ | Wetzel | 27 min |
| Aug 10, 3:52 PM EDT | Special Weather Statement | PBZ | Marion, Monongalia, Preston, Wetzel | 38 min |
| Aug 10, 4:17 PM EDT | Severe Thunderstorm Warning | PBZ | Wetzel | 13 min |
| Aug 10, 4:26 PM EDT | Severe Thunderstorm Warning | PBZ | Wetzel | 16 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.